Hail, Hitchcock
- When
- July 28, 4:11 PM CST
- Where
- Hitchcock County, 1.58 mi W of Culbertson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.230, -100.860
A cluster of thunderstorms affected the Tri-State area during the afternoon and evening hours of July 28, 2011. These storms brought hail up to golf ball size, strong and damaging winds, and heavy rains which caused several reports of flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cluster of thunderstorms affected the Tri-State area during the afternoon and evening hours of July 28, 2011. These storms brought hail up to golf ball size, strong and damaging winds, and heavy rains which caused several reports of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 28, 2:00 PM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT THU JUL 28 2011 .SHORT TERM... (TONIGHT - SUNDAY) 200 PM MDT THU JUL 28 2011 VISIBLE SATELLITE IMAGERY AT 19Z SHOWS CUMULUS DEVELOPING NEAR 700MB TROUGH AXIS IN THE WESTERN FORECAST AREA AND ALONG A SURFACE BOUNDARY IN THE SOUTHEASTERN FORECAST AREA. SHORTWAVE TROUGH ALSO EVIDENT COMING OUT OF NORTHERN COLORADO ON WATER VAPOR. SO WITH CONTINUED HEATING EXPECTED SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH THE EVENING HOURS. SLOW STORM MOTIONS TO THE ENE WILL PROMOTE LOCALLY HEAVY RAINFALL. SOUNDINGS A BIT MORE MOIST THAN RECENTLY AND DCAPE NOT REALLY FAVORABLE FOR ANOTHER MICROBURST EVENT. HOWEVER SBCAPE PUSHING 3000 J/KG AND HAIL HEIGHTS NOT AN UNREACHABLE 30-35KFT...SO HAIL MAY BE MORE OF A THREAT TODAY. OVERNIGHT...LIGHT EASTERLY SURFACE WINDS AND HIGH DEW POINTS MAY LEAD TO SOME FOG DEVELOPMENT AFTER THE RAIN ENDS...WHICH RUC IS HINTING MAY BE WIDESPREAD. FRIDAY...AFTER ANY MORNING FOG BURNS OFF THE QUESTION BECOMES HOW LONG DO THE CLOUDS LINGER. NAM IS MOST PESSIMISTIC OF THE GUIDANCE AND CONSEQUENTLY THE COOLEST...WHILE RUC AND GFS SUGGEST SOME AFTERNOON BREAKS. SURFACE WINDS WILL BE SOUTHEAST BY THE AFTERNOON WHICH WOULD PROMOTE A SLOW CLEARING MORE IN THE RUC AND GFS CAMP SO WILL SHADE TEMPERATURES TOWARD THE WARMER GUIDANCE. CANT RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM IN THE AFTERNOON IF CLEARING DOES INDEED OCCUR...BUT BETTER CHANCES WILL BE TO THE WEST WHERE IT WILL CLEAR FASTER AND NEXT SHORTWAVE TROUGH WILL COME OUT OF THE MOUNTAINS. SOME OF THOSE MAY SURVIVE THE TREK ACROSS THE PLAINS AND MAKE IT HERE FRIDAY NIGHT. CONFIDENCE IS LOW FOR EITHER SCENARIO AND WILL CARRY ONLY 20 POPS. RISING HEIGHTS ARE FORECAST FOR SATURDAY AND SUNDAY AS RIDGE REBUILDS OVER THE CENTRAL HIGH PLAINS. AS A RESULT TEMPERATURES WILL BE APPROACHING TRIPLE DIGITS ONCE AGAIN. ORIENTATION OF THE RIDGE FAVORS THUNDERSTORMS DEVELOPING NEAR THE FRONT RANGE WITH ONLY A SLIGHT CHANCE OF THEM MAKING IT TO FAR EASTERN COLORADO IN THE AFTERNOON AND EVENING HOURS. .LONG TERM... (MONDAY - THURSDAY) 200 PM MDT THU JUL 28 2011 UPPER RIDGE WILL REMAIN PARKED OVER THE SOUTHERN PLAINS THIS PERIOD. SHORTWAVE TROUGHS RIDING THE RIDGE WILL MOVE OUT OF COLORADO AND ACROSS THE NORTHERN PLAINS. LOCAL FORECAST AREA WILL BE CLOSE ENOUGH TO THAT STORM TRACK FOR DAILY CHANCES OF SHOWERS AND THUNDERSTORMS. TOWARDS THE END OF THE PERIOD THE RIDGE IS FORECAST TO UNDERGO A SUBTLE WEAKENING AND SHIFT A BIT FURTHER SOUTHEAST. SURFACE WIND FORECASTS SHOW AN EASTERLY COMPONENT BY WEDNESDAY AND ESPECIALLY THURSDAY. 850MB TEMPERATURE ANOMALIES ALSO DROP FROM +1 TO +2 STANDARD DEVIATIONS EARLY IN THE PERIOD TO NEAR NORMAL BY THE END OF THE PERIOD. AS A RESULT...WILL TREND TEMPERATURES SLIGHTLY DOWNWARD FOR WEDNESDAY AND THURSDAY...AT LEAST BACK TO NEAR NORMAL. 024 && .AVIATION... 1140 AM MDT THU JUL 28 2011 FOR THE 18Z TAFS AT KGLD AND KMCK...VFR EXPECTED AT BOTH TERMINALS OVERALL. LOCATIONS OF THUNDERSTORM INITIATION THIS AFTERNOON ARE STILL UNCERTAIN GIVEN WEAK SURFACE WIND FIELD. HAVE INCLUDED A THUNDERSTORM IN VICINITY OF BOTH TERMINALS AFTER 21Z WITH POTENTIAL CONTINUING UNTIL AROUND 04-05Z. KEPT STORMS OUT OF THE TERMINALS THEMSELVES FOR NOW GIVEN UNCERTAIN COVERAGE AND LOCATIONS...BUT SHOULD ONE MOVE OVER A TERMINAL...MVFR/IFR VIS IS POSSIBLE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1048 AM MDT THU JUL 28 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1048 AM MDT THU JUL 28 2011 /1148 AM CDT THU JUL 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND INCREASE IN COVERAGE THIS EVENING AND OVERNIGHT. STORMS WHICH DEVELOP THIS AFTERNOON WILL INITIALLY HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AND MARGINALLY SEVERE HAIL BEFORE THE THREAT BECOMES LOCALLY HEAVY RAINFALL DURING THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. THE CHANCE FOR SHOWERS AND THUNDERSTORMS RETURN TO THE AREA MONDAY NIGHT AND CONTINUE THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT THU JUL 28 2011
COZ090-091-282115-
KIT CARSON COUNTY-YUMA COUNTY-
250 PM MDT THU JUL 28 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...
AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF JOES TO 10 MILES SOUTHWEST OF BONNY RESERVOIR...MOVING NORTHEAST
AT 5 MPH.
PENNY TO NICKEL SIZE HAIL...HEAVY RAIN...AND WINDS TO 55 MPH ARE
EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3956 10300 3957 10281 3959 10281 3961 10267
3965 10205 3961 10205 3936 10217 3933 10300
TIME...MOT...LOC 2050Z 241DEG 3KT 3952 10275 3955 10232
JLUNDQUISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 308 PM MDT THU JUL 28 2011 NEZ080-282130- HITCHCOCK- 408 PM CDT THU JUL 28 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF PALISADE...MOVING NORTH AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE IN THE PALISADE AREA WITH THIS STORM. PEOPLE IN NORTHWESTERN HITCHCOCK COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. && LAT...LON 4028 10106 4031 10133 4035 10132 4035 10104 TIME...MOT...LOC 2107Z 196DEG 6KT 4040 10123 JLUNDQUI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 319 PM MDT THU JUL 28 2011 COZ091-092-282145- CHEYENNE COUNTY-KIT CARSON COUNTY- 319 PM MDT THU JUL 28 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF CHEYENNE WELLS...MOVING EAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3909 10220 3887 10225 3896 10254 3911 10251 TIME...MOT...LOC 2119Z 280DEG 5KT 3901 10242 FOLTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL BIRD CITY 39.75N 101.53W
07/28/2011 M1.25 INCH CHEYENNE KS TRAINED SPOTTER
HALF-DOLLAR SIZE HAIL ONGOING AT THE BIRD CITY AIRPORT.
&&
FOLTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL BIRD CITY 39.75N 101.53W
07/28/2011 M1.25 INCH CHEYENNE KS TRAINED SPOTTER
ESTIMATED 60 MPH WINDS.
&&
PMURRAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 3 W BIRD CITY 39.76N 101.59W
07/28/2011 M56 MPH CHEYENNE KS MESONET
&&
FOLTZThe Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Trained spotter reports torrential rainfall also occurring.
Public estimated 65-70 mph winds at fairgrounds just south of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330531, 330532, 330533.